We investigated whether plasma high-sensitivity cardiac troponin T (hs-cTnT) and circulating heart-associated microRNA (miRs) are increased in children with leukaemias during anthracycline-based chemotherapeutic treatment.
In vitro human pluripotent stem cell (hPSC)-derived cardiomyocyte model showed that miR-1, miR-133a, miR-208a, miR-208b, and miR-499 are released from cells into culture medium in a time- and dose-dependent manner on doxorubicin exposure. Left ventricular (LV) myocardial deformation and circulating heart-associated miRs and plasma hs-cTnT during and after completion of chemotherapy were determined in 40 children with newly diagnosed acute leukaemia.
Significant reduction of LV global longitudinal strain and strain rates were found within 1 week after completion of anthracycline therapy in the induction phase of treatment (all p < 0.05). Hs-cTnT level peaked and miR-1 increased significantly at this time point. Log-transformed hs-cTnT correlated negatively with LV global systolic longitudinal strain (r = -0.38, p < 0.001). Receiver operating characteristic analysis revealed that area under the curve for changes in plasma hs-cTnT from baseline and plasma miR-1 levels in detecting a reduction in ≥20% of global longitudinal strain were respectively 0.62 (95% CI 0.38-0.87) and 0.62 (95% CI 0.40-0.84).
Plasma hs-cTnT and circulating miR-1 may be useful markers of myocardial damage during chemotherapy in children with leukaemias.
Heart-associated miRNAs including miR-1, miR-133a, miR-208a, miR-208b,and miR-499 were increased in the culture medium upon exposure of hPSC-derived cardiomyocytes to doxorubicin.Only miR-1 increased significantly during anthracycline-based therapy in paediatric leukaemic patients.In paediatric leukaemic patients, plasma hs-cTnT and circulating level of miR-1 showed the most significant increase within 1 week after completion of anthracycline therapy in the induction treatment phase.The study provides the first evidence of progressive increase in circulating miR-1 and plasma hs-cTnT levels during the course of anthracycline-based therapy in children with leukaemias, with hs-cTnT level also associated with changes in LV myocardial deformation.

References

PubMed